Erythema that looks like the acute radiation dermatitis seen during radiotherapy, which developed some time after the radiotherapy and is provoked by the administration of certain drugs, is called radiation recall dermatitis (RRD). This phenomenon was first described by D’Angio in 1959.1 Most frequently RRD will occur, but a radiation recall mucositis, pneumonitis or enteritis have also been described.2 The overall incidence of RRD is hard to estimate, because in the literature usually only case reports are described,2 but Kodym found an incidence of 9%.3 Causative agents can be chemotherapeutic agents, antibiotics, anti-hormonal therapy and statins as well.2 RRD after methotrexate has already been described.4 The exact aetiology is still not clear, but some hypotheses about the possible mechanism are vascular damage, epithelial stem cell inadequacy or sensitivity and drug hypersensitivity reactions.2 The time between radiotherapy and development of the radiation recall phenomenon can range from seven days to 15 years.
Treatment of RRD consists of steroids and anti-inflammatory drugs, either systemically or topically, but what is most important is discontinuation of the causative drug. It is unclear whether rechallenge to the specific drug is possible, because this is performed infrequently. However, in some cases no new reaction occurred after rechallenge.2
In our patient the fourth gift of methotrexate was cancelled and topical corticosteroids were prescribed. After one week the erythema had almost totally disappeared. We decided to rechallenge with the same dosage of 40 mg/m2 and after five weeks there was no evidence of recurrence of the RRD.